Drug Withdrawal: Watch Out for Opiate Overdose!

Young african man lying on the floor with a syringe in her handJace had a difficult time withdrawing from heroin when he entered the jail 10 days ago on a burglary charge. He was stealing to meet the demands of his 5-bag a day heroin habit. A man-down emergency was just called for his housing unit where Jace was found unconscious and barely breathing. He may have hit his head falling from the upper bunk. His cellmate was out in the TV room at the time. The housing officer reports that Jace returned from a court hearing this morning and seemed in an upbeat mood. The nurse  registers Jace’s heart rate at 36 and respirations at 9 per minute. He is unresponsive and his pupils are equal and pinpoint. What is going on?

Opiate addiction is powerful. Even after a difficult withdrawal, individuals can be overcome with desire to return to drug use.  Jace had opportunity to obtain narcotics while out at his court hearing. In some facilities like these in California and Kentucky, contraband like narcotics can be obtained from the inmate black market and even from staff members.

Overdose Suspicion

Correctional nurses need to be suspicious of narcotic overdose any time a patient presents as unconscious with slowed vital signs and pinpoint equal pupils. Although this patient may have suffered a head injury or stroke, the presentation is suspicious for drug use. Another consideration is hypoglycemia and a fingerstick BS should be obtained if the patient is diabetic. The nurse in this situation should protect the patient’s C-spine in case of traumatic fall and follow emergency protocols for reversing the opiate effects.

Overdose Indications

Once the patient is determined to be breathing and with a regular heart rate, further evaluation for drug overdose can begin. Here is the classic triad of assessment findings in a narcotic overdose situation:

  • Respiratory depression – less than 12 inspirations per minute
  • Depressed level of consciousness
  • Equal pinpoint pupils (miosis)

Overdose Treatment

Many correctional settings have medical-approved nursing protocols to provide prompt treatment of narcotic overdose. Here is an example from Oregon. Treatment for Jace would include:

  • Maintaining C-spine protection while establishing an open airway
  • Providing ventilation support with oxygen and ambu-bag
  • Establishing IV access, if possible
  • Administering Naloxone (Narcan): Check protocol but dose range is 0.4 to 2 mg IV, IM, or SQ. Repeat doses, per protocol, may be given every 3-5 minutes until an adequate response is obtained (return to consciousness and improved vital signs).
  • Duration of action of Narcan is 45 minutes and repeat doses may be necessary until the narcotic leaves the system.
  • Prepare the patient for transport to the emergency unit for definitive evaluation and stabilization.

Note about Body Packing

In a situation like the above, consideration should be given to body packing (storing contraband drugs in body orifices or in the intestines (see this news item). If the overdose was due to a burst or leaking drug packet in the intestines or rectum, further effects may develop even after successful treatment.  A packing patient is unlikely to be a good historian or implicate themselves in the illegal activity. Alert emergency personal to the potential for retained drug packet. A simple fabdominal x-ray will reveal the truth.

Have you had to manage a narcotic overdose in your correctional facility? Share your experiences in the comments section of this post.

To read more about alcohol and drug withdrawal in the correctional setting see Chapter 5 in the Essentials of Correctional Nursing. The text can be ordered directly from the publisher and if you use Promo Code AF1402 the price is discounted by $15 off and shipping is free.

Photo Credit: © vladimirfloyd

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s